Alert archive / Washington / Winter Storm Watches in 2014
Winter Storm Watch 13, NWS Spokane, WA
NWS Spokane, WA issued this winter storm watch at Nov 24, 2014, 4:21 AM PST for Pend Oreille County, Spokane County, Stevens County, Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at Nov 24, 2014, 7:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 24, 2014, 4:21 AM PST (12:21 UTC)
- In effect from
- Nov 24, 2014, 7:00 PM PST
- Expired
- Nov 24, 2014, 2:30 PM PST
- In force
- Issued by
- NWS Spokane, WA
Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 73 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 0.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
358 WWUS46 KOTX 241221 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 421 AM PST MON NOV 24 2014 ...HEAVY WET SNOW EXPECTED FOR MOUNTAINS OF NORTH IDAHO AND NORTHEAST WASHINGTON... .SNOW WILL DEVELOP THIS AFTERNOON AND INCREASE THIS EVENING. SNOW LEVELS TONIGHT WILL LIKELY BE NEAR THE VALLEY FLOORS AT BONNERS FERRY...PRIEST LAKE...AND METALINE FALLS. ON TUESDAY...THERE IS A GOOD CHANCE THAT SNOW LEVELS WILL RISE TO 4000 FEET OR HIGHER...WITH THE HIGH MOUNTAIN RIDGES RECEIVING PERIODS OF WET SNOW THROUGH TUESDAY EVENING. IDZ001-WAZ037-250000- /O.NEW.KOTX.WS.A.0013.141125T0300Z-141126T0600Z/ NORTHERN PANHANDLE-NORTHEAST MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD... FLOWERY TRAIL ROAD 421 AM PST MON NOV 24 2014 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING ABOVE 4000 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM WATCH ABOVE 4000 FEET...WHICH IS IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING. * LOCATIONS...SCHWEITZER MOUNTAIN ROAD...FLOWERY TRAIL ROAD. * VALLEY SNOW ACCUMULATIONS...UP TO 3 INCHES FOR THE COMMUNITIES OF PRIEST LAKE...METALINE FALLS...AND BONNERS FERRY. * MOUNTAIN SNOW ACCUMULATIONS...7 TO 12 INCHES FROM TONIGHT THROUGH TUESDAY EVENING. * TIMING...LIGHT SNOW IS EXPECTED TO DEVELOP LATE THIS AFTERNOON AND INCREASE THROUGH THE NIGHT. PERIODS OF SNOW WILL PERSIST THROUGH TUESDAY EVENING. * IMPACTS...TRAVEL AT ELEVATIONS ABOVE 4000 FEET WILL BECOME TREACHEROUS BY THIS EVENING. * HAZARD ELEVATION...ABOVE 4000 FEET. * SNOW LEVEL...VALLEY FLOORS THIS EVENING RISING TO 4000 FEET BY TUESDAY AFTERNOON. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
503 WWUS46 KOTX 242230 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 230 PM PST MON NOV 24 2014 ...SIGNIFICANT WET SNOW EXPECTED FOR MOUNTAINS OF NORTH IDAHO AND NORTHEAST WASHINGTON... .SNOW WILL INCREASE THIS EVENING AND PERSIST OVERNIGHT INTO TUESDAY. SNOW LEVELS TONIGHT WILL LIKELY BE NEAR THE VALLEY FLOORS AT COMMUNITIES NEAR THE CANADIAN BORDER LIKE METALINE AND EASTPORT AND NEAR PRIEST LAKE. BY TUESDAY...SNOW LEVELS WILL RISE TO 4000 FEET... WITH THE HIGH MOUNTAIN RIDGES RECEIVING PERIODS OF WET SNOW THROUGH TUESDAY EVENING. IDZ001-WAZ037-250630- /O.UPG.KOTX.WS.A.0013.141125T0300Z-141126T0600Z/ /O.NEW.KOTX.WW.Y.0028.141125T0000Z-141126T0600Z/ NORTHERN PANHANDLE-NORTHEAST MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD... FLOWERY TRAIL ROAD 230 PM PST MON NOV 24 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST TUESDAY ABOVE 4000 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 4000 FEET FOR SNOW...WHICH IS IN EFFECT UNTIL 10 PM PST TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...SCHWEITZER MOUNTAIN ROAD...FLOWERY TRAIL ROAD. * VALLEY SNOW ACCUMULATIONS...UP TO 2 INCHES FOR THE COMMUNITIES NEAR THE CANADIAN BORDER...METAINE...EASTPORT AND NEAR PRIEST LAKE. * MOUNTAIN SNOW ACCUMULATIONS...6 TO 11 INCHES FROM TONIGHT THROUGH TUESDAY EVENING. * TIMING...SNOW IS EXPECTED TO DEVELOP LATE THIS AFTERNOON AND INCREASE THROUGH THE NIGHT. PERIODS OF SNOW WILL PERSIST THROUGH TUESDAY EVENING. * IMPACTS...TRAVEL AT ELEVATIONS ABOVE 4000 FEET WILL BECOME TREACHEROUS BY THIS EVENING. * SNOW LEVEL...VALLEY FLOORS RISING TO 3500 FEET. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ IDZ004-250630- /O.NEW.KOTX.WW.Y.0028.141125T0000Z-141126T0600Z/ CENTRAL PANHANDLE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...MULLAN...LOOKOUT PASS 230 PM PST MON NOV 24 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST TUESDAY ABOVE 4000 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 4000 FEET FOR SNOW...WHICH IS IN EFFECT UNTIL 10 PM PST TUESDAY. * LOCATIONS...MULLAN...LOOKOUT PASS. * SNOW ACCUMULATIONS...6 TO 11 INCHES. * TIMING...SNOW WILL INCREASE LATE THIS AFTERNOON AND PERSIST THROUGH THE NIGHT. PERIODS OF MOUNTAIN SNOW WILL PERSIST THROUGH TUESDAY EVENING. * IMPACTS...TRAVEL AT ELEVATIONS ABOVE 4000 FEET WILL BECOME TREACHEROUS OVERNIGHT AND INTO TUESDAY MORNING...ESPECIALLY ON I-90 NEAR LOOKOUT PASS... * HAZARD ELEVATION...ABOVE 4000 FEET. * SNOW LEVEL...3500 FEET RISING TO 6000 FEET. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Nov 24, 3:05 AM PST, 1 hour 16 minutes earlier.
Area forecast discussion, Nov 24, 3:05 AM PST, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Spokane WA 305 AM PST MON NOV 24 2014 .SYNOPSIS... The weather today will be relatively chilly and quiet prior to the arrival of a wet storm system tonight. Rain and mountain snow is expected to develop this evening. Tonight, Tuesday and Tuesday night will be rainy with the Idaho Panhandle and the Cascades receiving a couple inches of rain by Wednesday. A breezy and wet but warm Thanksgiving Day will give way to a colder weather pattern for the holiday weekend with the mountains receiving several rounds of snow. Snow levels will fall to valley floors by the weekend. && .DISCUSSION... Today: For today, our attention will be on the potential for fog development this morning. Satellite and web cameras show areas of thick fog in the valleys north of Spokane around Colville, Priest Lake, Cusick, and Lincoln. Winds have diminished overnight over the West Plains, Spokane area, and Coeur D'Alene. There is a good chance of fog development around sunrise in these locations. By this afternoon, a low pressure system making landfall in southern British Columbia will spread warm frontal precipitation into the northern Cascades and the mountains along the Canadian border. Precipitation will be in the form of snow this afternoon in these areas. Tonight through Tuesday: Precipitation is expected to blossom quickly this evening over the Idaho Panhandle and eastern third of Washington. Strong low level warm advection will likely lead to precipitation falling in the form of rain or rain/snow mix in Spokane, Coeur D'Alene and Pullman with no accumulation. The valleys north of the metro will be a tough call as snow levels will be rising through the night. At this time it looks like Sandpoint, Bonners Ferry, Priest Lake, and Metaline Falls will have a good shot at receiving 1 to 3 inches of wet accumulation before snow transitions to rain on early Tuesday morning. At this time, much of the Silver Valley looks to be too warm for accumulating snow. A Winter Storm Watch will be issued for the mountains of far north Idaho and northeast Washington above 4000 feet. Snow levels will make or break this event. It is possible that warm advection could push snow levels high enough that all but the highest peaks transition to rain Tuesday and Tuesday night. Of additional concern will be the rain amounts anticipated over the Palouse, Shoshone County and the headwaters of the Stehekin River. Thirty-six hour rainfall totals from the NAM and GFS suggest 1 to 2 inches of precipitation, mostly in the form of rain over the headwaters of the Palouse River. The combination of rainfall and melting snow Tuesday into Wednesday raises our concern for the creeks ad streams feeding the Palouse River including Paradise Creek at Moscow. High snow levels over the Cascades and two-day rain totals in the 2 to 3 inch range over the Crest will also raise our concerns for the Stehekin River and some of the tributaries feeding the Wenatchee River. We will be coordinating the forecasts with the River Forecast Center this morning to assess the potential for river statement or watches. /GKoch Wednesday through Friday night: Narrow elongated ridging off the coast and the jet stream draped across it and just to the north in Canada along with no cold air in valleys and lowlands to overrun is how this interval of time should start off. Any disturbances that ride along the periphery of the ridge are expected to remain fairly close to the Northern British Columbia Border but have some potential to penetrate further to the southeast over North Idaho as the flow becomes more from the Northwest there. By Thursday there is more digging into west side of the ridge off the coast which allows this pattern to remain in place through Wednesday night. At about Thanksgiving and beyond there is more uncertainty due to the complexity of the meteorological setup with the expectation that the Jet stream may be directly overhead parts of Eastern Washington and North Idaho aligned southwest to northeast. This is due to the earlier mentioned digging, deepening, and intensification of the cold trof off the coast which deamplifies the earlier mentioned Narrow elongated ridge off the coast. The overall effect is to allow any moisture streaming through the baroclinicity of the offshore trof and over the top of the the remaining weak ridging in the area to sag southeast and pass over Eastern Washington and North Idaho Thanksgiving day and night so pops remain high with gusty brisk winds and snow levels that are high enough to with valley rain and mountain snow wording...indeed higher mountains will get snow and accumulate but the lodge level elevations from about 4000 ft MSL and below will see mostly rain. This moisture stream continues slow sag into Friday night but current models are slower with this progression and not bringing in the cold air from the north down as fast. This is an important change so I adjusted the forecast for Friday and Friday night by warming the temperatures and raising the snow levels and held off on the shift to northerly winds until much later Friday night. /Pelatti Saturday through Monday: The zonal flow pattern will slowly transition to a southern flow as a Low approaches the Oregon coast and bring moist and warm air into the region. With the temperatures expected to be near freezing this is expected to bring snow to the mountains of the region and rain/snow mix to the Basin and lower elevations. With more model runs, the type of precip will become clearer. Returning travel from the Holiday could be impacted especially in the mountain passes. Temperatures will range from the mid 30s to low 20s during this period. /JDC && .AVIATION... 06Z TAFS: The cold front has passed to the east of the region. This has left a moist boundary layer in its wake across extreme eastern WA and in the ID Panhandle. Satellite imagery shows an expanding area of fog and stratus across the Northeast Mtns and in the ID Panhandle. This is will begin to nudge into KCOE, KSFF, KGEG and KPUW through the rest of tonight with MVFR/IFR cigs and vis possible through Monday morning. Another Pacific weather system will begin to push in over the region Monday afternoon and evening. A little bit of mixing ahead of this system will result in improving flight conditions through the afternoon with an increasing threat for precipitation in the evening. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 38 35 40 38 47 33 / 10 60 70 60 50 30 Coeur d'Alene 38 35 40 37 45 32 / 10 90 90 70 60 40 Pullman 42 38 48 45 50 35 / 10 70 80 60 30 30 Lewiston 49 40 52 46 54 38 / 10 70 80 30 20 20 Colville 37 32 39 34 42 28 / 20 70 70 70 50 40 Sandpoint 35 33 38 34 41 28 / 30 100 90 80 80 60 Kellogg 36 33 38 37 40 32 / 10 100 100 100 70 60 Moses Lake 41 35 46 40 52 34 / 0 10 20 10 20 10 Wenatchee 43 36 45 40 49 33 / 10 10 20 20 30 20 Omak 34 32 38 35 43 30 / 10 20 60 60 50 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Nov 23, 10:55 PM PST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1055 PM PST SUN NOV 23 2014 IDZ001-004-WAZ037-038-042-250700- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 1055 PM PST SUN NOV 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE HIGH ELEVATION SNOW IS EXPECTED MONDAY AND TUESDAY OVER THE CASCADE MOUNTAINS...NORTH CENTRAL WASHINGTON...NORTHEAST MOUNTAINS...AND IN THE IDAHO PANHANDLE. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE IN THE VALLEYS NEAR THE CANADIAN BORDER FROM THE OKANOGAN HIGHLANDS TO THE NORTHERN PANHANDLE. IDZ002-003-026-027-WAZ031>036-041-043-044-250700- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 1055 PM PST SUN NOV 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 2:30 PM PST | Winter Weather Advisory | OTX | Douglas, Ferry, Okanogan, Pend Oreille, Spokane, Stevens | 44 hr |
Nearby
Winter Storm Watches in Washington, 2014Winter Storm Watches in Idaho, 2014Every winter storm watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.